This is a good observation of perhaps how medications could be confused and not administered properly if mixed up, and instructions not read properly. The Happy Hospitalist analyzes the two after hearing a patient discharge conversation and it appeared to be a potential mix up on medications that all relate back to the “K”.
It is strange I agree to have the same initial allowed for two very different treatments, and as indicated in the statement below, the Vitamin K was not going to be the correct treatment and the potassium was the correct choice. I’m sure there are others of sorts as well that get mixed up, but take a busy emergency room and perhaps a little short on staff with clinicians rushing to try to accommodate all and the stage could be set for a potential error as such. That really does raise a very good question of why the letter “K” might need a second look for use with medical abbreviations. Great information for all of us to be aware of, especially if you are one in need of potassium. BD
“For those not in the medical field, the abbreviation for potassium is K. The abbreviation for vitamin K is vitamin K. Vitamin K is used as a reversing agent for Coumadin, an anticoagulant that causes a person's INR to go up, making it more difficult for them to clot. This patient got vitamin K, not potassium, which would have done nothing but increased his potassium level.
I wonder if the Marijuana Mafia (MM) has looked into this dangerous association between K and K. How could two drugs have the same name, yet be so different.
I wonder how many deaths have been attributed to the administration of subQ potassium. If given in large doses, intravenous vitamin K can kill you as well. I wonder if we should sue the American Chemist Society for allowing vitamin K to be confused with potassium on the perdioc table of elements. All those needless deaths.”
i have to agree with this, no person should be in any medical field or become part of any medical team if he/she doesn't even know the difference between the two. Excess intake either of the two (K or Vit.K) = death.ReplyDelete
Thanks a lot for this information.ReplyDelete
This patient got vitamin K, not potassium, which would have done nothing but increased his potassium level.ReplyDelete
WRONG! Don't talk about things you obviously have very limited knowledge about...
Geez, come on, we know what she meant! And that was a good testiment to why we need to get our abbreviations straight or why we need to spell things out altogether.ReplyDelete